Skip to Main content Skip to Navigation
Journal articles

Nonlinear Approximations in Cryptanalysis Revisited

Abstract : This work studies deterministic and non-deterministic nonlinear approximations for cryptanalysis of block ciphers and cryptographic permutations and embeds it into the well-understood framework of linear cryptanalysis. For a deterministic (i.e., with correlation ±1) nonlinear approximation we show that in many cases, such a nonlinear approximation implies the existence of a highly-biased linear approximation. For non-deterministic nonlinear approximations, by transforming the cipher under consideration by conjugating each keyed instance with a fixed permutation, we are able to transfer many methods from linear cryptanalysis to the nonlinear case. Using this framework we in particular show that there exist ciphers for which some transformed versions are significantly weaker with regard to linear cryptanalysis than their original counterparts.
Document type :
Journal articles
Complete list of metadata

Cited literature [28 references]  Display  Hide  Download
Contributor : Anne Canteaut Connect in order to contact the contributor
Submitted on : Friday, December 28, 2018 - 3:48:03 PM
Last modification on : Wednesday, February 17, 2021 - 10:26:08 AM
Long-term archiving on: : Friday, March 29, 2019 - 1:19:08 PM


7362-Article Text-2508-1-10-20...
Files produced by the author(s)




Christof Beierle, Anne Canteaut, Gregor Leander. Nonlinear Approximations in Cryptanalysis Revisited. IACR Transactions on Symmetric Cryptology, Ruhr Universität Bochum, 2018, 2018 (4), pp.80-101. ⟨10.13154/tosc.v2018.i4.80-101⟩. ⟨hal-01944995v2⟩



Record views


Files downloads